Dermatology Photo
Conditions And Treatments
A-CD-OP-ST-Z

Erythema Nodosum


What is erythema nodosum?

Erythema nodosum is characterized by tender, red bumps, usually found on the shins. Quite often, erythema nodosum is not a separate disease, but, rather, a sign of some other disease, or of a sensitivity to a drug.

Diseases that can cause erythema nodosum:

  • streptococcal infections
  • sarcoidosis (inflammation of the lymph nodes and other organs)
  • leprosy
  • coccidioidomycosis (infection of the upper respiratory tract and lungs)
  • histoplasmosis (an infectious pulmonary disease)
  • tuberculosis
  • psittacosis (a flu-like disease)
  • lymphogranuloma venereum (a venereal infection)
  • ulcerative colitis

Drugs that can cause erythema nodosum:

  • antibiotics containing sulfa
  • bromides
  • iodides
  • oral contraceptives

What are the symptoms of erythema nodosum?

The following are the most common symptoms of erythema nodosum. However, each individual may experience symptoms differently. Symptoms may include:

  • raised bruises on the shins
  • fever
  • joint pain
  • enlarged lymph nodes in the chest

Young adults are particularly susceptible to erythema nodosum. The symptoms of erythema nodosum may resemble other skin conditions. Always consult your physician for a diagnosis.

How is erythema nodosum diagnosed?

A biopsy (removal of tissue for examination under a microscope) of a bump can usually confirm the diagnosis. However, the exact cause cannot always be identified. Drug-induced erythema nodosum can usually be diagnosed by careful elimination of the drug causing the reaction.

Treatment for erythema nodosum:

Specific treatment for erythema nodosum will be determined by your physician based on:

  • your age, overall health, and medical history
  • extent of the condition
  • your tolerance for specific medications, procedures, or therapies
  • expectations for the course of the condition
  • your opinion or preference

Treatment may include:

  • antibiotics
  • treatment of underlying cause
  • bed rest (to relieve pain)
  • aspirin
  • corticosteroids
  • Website design by the: Web Design Studio
  • ©2009. Columbia University Medical Center, Department of Dermatology, New York, NY.